Long-term treatment with proton pump inhibitor can increase weight

Gastroesophageal reflux disease (GERD) is the most common esophageal disorder, and frequently encountered in the primary care setting. Accumulating evidence has confirmed the excellent efficacy and safety of proton pump inhibitor (PPI) therapy in patients with all grades of GERD, making these agents the mainstay of treatment. However, the possible impact of changes in body weight(BW) or body mass index (BMI) in reflux patients while on long-term PPI therapy has not been examined.

A clinical research team from Japan elucidatied the effect on nutritional parameters such as body weight and BMI in patients receiving long-term PPI therapy. Their study will be published on October 14, 2009 in the World Journal of Gastroenterology.

The subjects were 52 patients with GERD and 58 sex- and age-matched healthy controls. GERD patients were treated with PPI for a mean of 2.2 years (range, 0.8-5.7 years), and also advised on lifestyle modifications (e.g. selective diet, ). BW, BMI and other parameters were measured at baseline and end of study.

Their results showed there were no differences in BW and BMI between reflux patients and controls at baseline. Patients with GERD showed increases in BW, but no such changes were noted in the control group. Mean BW increased by 3.5 kg (6.2% of baseline) in 37 (71%) reflux patients but decreased in only 6 (12%) patients during treatment.

They concluded that reflux patients treated with a daily maintenance therapy of PPI should be strongly encouraged to manage their body weight through lifestyle modifications such as proper diet and avoidance of overeating. This measure may reduce the overall medical costs associated with obesity-related illness as well as GERD. Lifestyle modification must therefore remain the backbone of treatment for all patients with GERD, even in the PPI era.

More information: Yoshikawa I, Nagato M, Yamasaki M, Kume K, Otsuki M. Long-term treatment with is associated with undesired weight gain. World J Gastroenterol 2009; 15(38): 4794-4798, http://www.wjgnet.com/1007-9327/15/4794.asp

Source: World Journal of Gastroenterology (news : web)

Citation: Long-term treatment with proton pump inhibitor can increase weight (2009, October 23) retrieved 20 August 2019 from https://medicalxpress.com/news/2009-10-long-term-treatment-proton-inhibitor-weight.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
 shares

Feedback to editors

User comments

Oct 23, 2009
There are a some other things that need to be looked at with long-term PPI therapy, like dramatically lower levels of B12 and calcium uptake. Additionally, many people suffer constipation. With the constipation comes the an increase in the symptoms that the PPI therapy is designed to alleviate.

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more